Fentanyl has replaced heroin as the opioid of choice in Pennsylvania.
According to a newly released report by the Office of Attorney General Bureau of Narcotics Investigation (BNI), the agency seized more than forty times the amount of fentanyl than heroin in the first three months of 2022, already surpassing last year’s fentanyl seizures. In 2021, BNI seized more fentanyl than in the previous four years combined.
“Fentanyl has rapidly replaced heroin as the dominant opioid in Pennsylvania. Last year, our Bureau of Narcotics Investigation seized more fentanyl than they had in the last four years combined. The rise in fentanyl has also contributed to a rise in overdose deaths. Last year, we lost 15 Pennsylvanians each and every day to a drug overdose. Law enforcement and policymakers alike must continue to do more to combat this crisis and devote additional resources to stopping fentanyl at the Southern border,” said AG Shapiro.
According to the Center For Disease Control and Prevention (CDC), fentanyl is a synthetic opioid narcotic that is fifty times more powerful than heroin and one hundred times stronger than morphine. There are two types, pharmaceutical fentanyl and illicitly manufactured fentanyl (IMF). IMF comes in several different forms, including liquid, powder, and pills. Powdered IMF is often used to cut cocaine, heroin, and methamphetamine because it is more powerful, more addictive, and cheaper to make. IMF is also commonly converted into pill form and used to produce counterfeit prescription drugs.
“Fentanyl is deadly, and it is cheap to manufacture. Fentanyl is approximately 50 times more potent than heroin and 100 times more potent than morphine, with doses selling for the price of a six-pack of beer. Just one fentanyl-laced counterfeit pill is enough to cause an overdose. My office is working every day to shut down drug traffickers and remove these poisons from our communities,” said AG Shapiro.
According to BNI, overdose deaths in Pennsylvania rose by 16.4 percent in 2020 and continued rising an additional 6 percent to 5,438 reported overdose deaths in 2021. According to the DEA analysis, two milligrams can be a lethal dose of fentanyl. Counterfeit pills typically contain between .02 to 5.1 milligrams, meaning that taking just one pill may be deadly. According to the CDC, fentanyl can be impossible to see, taste, or smell when combined with other drugs. The CDC recommends using test strips that can detect the presence of the narcotic in about 5 minutes or less. However, they caution it may not detect more potent fentanyl-like drugs, like carfentanil.
The CDC lists the following signs of opioid overdose:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
If you suspect someone may have overdosed, the recommend:
- Call 911 Immediately.*
- Administer naloxone, if available.**
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
Keep up to date on Pocono news, art, and events by following us on the Newsbreak app.
Have a news tip? Report it to (570) 451-NEWS.